Alert archive / Oklahoma / Tornado Warnings in 1996

Tornado Warning 36, NWS Norman, OK

June 6, 1996Cleveland County, McClain County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 6, 1996, 5:55 PM CDT for Cleveland County, McClain County, Oklahoma. It was in force for 35 min. 6 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 6, 1996, 5:55 PM CDT (22:55 UTC)
Expired
Jun 6, 1996, 6:30 PM CDT
In force
35 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cleveland County, OK, McClain County, OK

The radar

The Norman radar (KTLX), 39 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 6:15 PM CDTThunderstorm WindPurcell, OK
Jun 6, 6:16 PM CDTThunderstorm Wind 61Lexington, OK
Jun 6, 6:18 PM CDTThunderstorm WindPurcell, OK
Jun 6, 6:23 PM CDTHail 0.88Wayne, OK
Jun 6, 6:35 PM CDTTornado F0Wayne, OK
Jun 6, 6:40 PM CDTTornado F0Wayne, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1996-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1996-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
2391 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 062254
TOROKC
OKC027-087-062330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
555 PM CDT THU JUN 06 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 630 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN CENTRAL OKLAHOMA
     CENTRAL AND SOUTHERN CLEVELAND AND CENTRAL MCCLAIN

INCLUDING THE FOLLOWING LOCATIONS
     LEXINGTON...PURCELL...ROSEDALE...SLAUGHTERVILLE...WASHINGTON
     AND WAYNE

AT 553 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO OVER 
WASHINGTON.

THE STORM WAS MOVING EAST AT 30 MPH.

TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE.  OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY.  AVOID WINDOWS.  ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.


LAT...LON 3488  9715 3486  9755 3503  9756 3511  9748
          3516  9731 3514  9715

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 6, 2:57 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 6, 2:57 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
255 PM CDT THU JUN 6 1996

OUTFLO BNDRY CURRENTLY LOOSING STEAM AS IT MOVS ACRS CNTRL OK. AMS S OF
BNDRY IS RECOVERING FM MORNG CNVCTN AND EXPCT THIS BNDRY TO BCM FAIRLY
ACTV LTR THIS AFTN. TRW CURRENTLY GOING UP NR OKC. LN OF TSTMS THAT WAS
ALG SRN KS BRDR NOW ALSO COMING SWD INTO NRN ZNS. EXPCT ALL OF THIS
ACTVTY TO PROPAGATE SWD ACRS FA TNGT.

MDLS ALL AGREE ON BRINGING IN DRY AIR SWD LT TNGT AND FRI. TAIL-END VORT
MAX FCST TO DIVE INTO AR BY 48HRS...BUT Q-VECTOR FIELDS INDCT THAT MOST
LIFT SHUD BE E OF FA. MDLS DO...HWVR...WRAP A FAIR AMT OF LO LVL MSTR
BACK INTO THE ERN HALF OF OK ON SAT AND THIS LUKS RSNBL. WL GO WITH
MOSUNNY ON FRI AND PTCLDY ON SAT. WL KEEP POPS (AFT 1ST PD) BLO 20 FOR
NOW...BUT SERN ZNS WL HV TO BE WATCHED IF CDFNT DOES NOT PUSH FAR ENUF
SE TO WIPE THE DEEP MSTR AWAY.    ..04..

GAG 55/81/52/84 3100    PNC 59/78/54/80 4111    HBR 60/84/59/86. 6100
SPS 62/80/59/82 6111    OKC 62/80/59/82 +111    DUA 65/81/64/84 8111

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 6, 12:34 PM CDT, 5 hours 21 minutes before
OKZ004>053-TXZ083>090-061830-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1230 AM CDT THU JUN 6 1996

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.
THIS AREA IS GENERALLY SOUTH OF A LINE EXTENDING FROM STILLWATER TO ELK
CITY.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
ACROSS PORTIONS OF NORTHERN AND WESTERN OKLAHOMA. THIS AREA IS GENERALLY
THAT PORTION OF OKLAHOMA NORTH OF THE MODERATE RISK AREA.

EARLY THIS AFTERNOON...A COLD FRONT WAS LOCATED FROM SOUTHEAST
KANSAS...THROUGH EXTREME NORTHERN OKLAHOMA...INTO THE CENTRAL
TEXAS PANHANDLE. THIS COLD FRONT IS EXPECTED TO MOVE SOUTHEAST ACROSS
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON AND TONIGHT. THE SEVERE
WEATHER THREAT WILL BE IN LOCATIONS ALONG AND SOUTH OF THIS COLD FRONT.
ONCE THE FRONT PASSES A LOCATION...THE SEVERE WEATHER THREAT IS
SIGNIFICANTLY DIMINISHED.

AHEAD OF THE COLD FRONT...THERE ARE NUMEROUS OUTFLOW BOUNDARIES CREATED
BY THIS MORNINGS THUNDERSTORM ACTIVITY. THERE IS ALSO AN APPROACHING
UPPER LEVEL DISTURBANCE HEADED FOR OKLAHOMA AND NORTH TEXAS THIS
AFTERNOON AND EVENING. THE COLD FRONT...OUTFLOW BOUNDARIES...AND UPPER
LEVEL DISTURBANCE WILL COMBINE FORCES TO PRODUCE ENOUGH LIFT TO GET
THUNDERSTORMS STARTED. ONE NEGATIVE FACTOR FOR THUNDERSTORM DEVELOPMENT
OVER THE WESTERN PORTIONS OF THE OUTLOOK AREA IS A CAPPING INVERSION.

THE PRIMARY THREAT FROM THE SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND
STRONG DAMAGING WINDS. HOWEVER...WITH INCREASING WIND SHEAR THIS
AFTERNOON AND EVENING...SUPERCELL THUNDERSTORMS WITH ISOLATED TORNADOES
WILL BE POSSIBLE SOUTH OFd THE COLD FRONT.

SPOTTER GROUPS SHOULD LISTEN FOR THE LATEST INFORMATION AND BE PREPARED
FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT.

11
Local storm report, Jun 6, 5:50 PM CDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1738 PM CDT THU JUN 06 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

1510 PM    2 S OKARCHE               OK   1.00 INCH DIAMETER HAIL
06/06/96   CANADIAN

1516 PM    2 S OKARCHE               OK   1.00 INCH DIAMETER HAIL
06/06/96   CANADIAN

1722 PM    VERDEN                    OK   1.00 I|NCH DIAMETER HAIL
06/06/96   GRADY

1735 PM    BLANCHARD                 OK   1.25 INCH DIAMETER HAIL
06/06/96   MCCLAIN

1737 PM    W NORMAN                  OK   1.00 INCH DIAMETER HAIL
06/06/96   CLEVELAND

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:48 PM CDTSevere Thunderstorm WarningOUNHarper27 min
Jun 5, 8:13 PM CDTSevere Thunderstorm WarningOUNHarper47 min
Jun 5, 8:30 PM CDTSevere Thunderstorm WarningOUNEllis45 min
Jun 5, 8:57 PM CDTSevere Thunderstorm WarningOUNWoodward63 min
Jun 5, 9:01 PM CDTSevere Thunderstorm WarningOUNEllis44 min
Jun 5, 9:11 PM CDTSevere Thunderstorm WarningOUNWoods49 min
Jun 5, 9:38 PM CDTSevere Thunderstorm WarningOUNDewey, Roger Mills37 min
Jun 5, 9:48 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods57 min
Jun 5, 10:08 PM CDTSevere Thunderstorm WarningOUNCuster, Roger Mills52 min
Jun 5, 10:54 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay51 min
Jun 5, 10:54 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher, Major51 min
Jun 5, 10:59 PM CDTSevere Thunderstorm WarningOUNCuster, Washita31 min
Jun 5, 11:15 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan, Noble30 min
Jun 5, 11:19 PM CDTSevere Thunderstorm WarningOUNBeckham41 min
Jun 5, 11:28 PM CDTSevere Thunderstorm WarningOUNCuster, Washita47 min
Jun 5, 11:41 PM CDTSevere Thunderstorm WarningOUNLogan, Noble, Payne34 min
Jun 5, 11:41 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher34 min
Jun 5, 11:46 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer44 min
Jun 6, 12:04 AM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma41 min
Jun 6, 12:04 AM CDTSevere Thunderstorm WarningOUNLincoln41 min
Jun 6, 12:39 AM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie51 min
Jun 6, 12:42 AM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma48 min
Jun 6, 1:34 AM CDTSevere Thunderstorm WarningOUNCanadian, Grady26 min
Jun 6, 2:29 AM CDTSevere Thunderstorm WarningOUNGarvin, McClain46 min
Jun 6, 2:29 AM CDTSevere Thunderstorm WarningOUNCleveland46 min
Jun 6, 5:41 AM CDTSevere Thunderstorm WarningOUNCuster, Dewey49 min
Jun 6, 6:16 AM CDTSevere Thunderstorm WarningOUNBlaine44 min
Jun 6, 2:29 PM CDTSevere Thunderstorm WarningOUNCanadian46 min
Jun 6, 3:10 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher50 min
Jun 6, 4:28 PM CDTSevere Thunderstorm WarningOUNCanadian47 min
Jun 6, 4:50 PM CDTSevere Thunderstorm WarningOUNGrady, McClain40 min
Jun 6, 4:50 PM CDTSevere Thunderstorm WarningOUNCaddo40 min
Jun 6, 5:10 PM CDTSevere Thunderstorm WarningOUNCanadian50 min
Jun 6, 5:20 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady55 min
Jun 6, 5:20 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma, Pottawatomie55 min
Jun 6, 6:14 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole46 min
Jun 6, 6:14 PM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, Grady, McClain46 min
Jun 6, 6:42 PM CDTTornado WarningOUNGarvin48 min
Jun 6, 6:53 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Stephens67 min
Jun 6, 6:53 PM CDTSevere Thunderstorm WarningOUNHughes, Murray, Pontotoc, Seminole67 min

Nearby

Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.